Wyoming, 2024

Hail in Wyoming, June 17, 2024

June 17, 2024 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over Crook County, producing large hail in the Hulett area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over Crook County, producing large hail in the Hulett area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 17, 4:05 PM MST, 2 hours 15 minutes earlier. Its key messages:

  • Re-development of showers and storms, some storms may be strong to severe.
  • Below normal temperatures continue for much of the week, warming up towards the weekend.
Area forecast discussion, Jun 17, 4:05 PM MST, 2 hours 15 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
505 PM MDT Mon Jun 17 2024

.KEY MESSAGES...

- Re-development of showers and storms, some storms may be
  strong to severe.

- Below normal temperatures continue for much of the week, warming
  up towards the weekend.

&&

.DISCUSSION...(This Evening Through Monday)
Issued at 134 PM MDT Mon Jun 17 2024

With the upper trough, currently located over Idaho and western
Montana, approaching from the west, fast southwesterly flow
aloft continues over the forecast area this afternoon. With the
surface low over srn WY/nrn CO, cool, moist easterly flow has
covered most of the forecast area with low stratus today, keeping
temperatures down and leading to areas of fog and drizzle along
the eastern slopes of the Black Hills. The cool temperatures have
greatly limited surface based instability over South Dakota
today, however above the boundary layer MUCAPE has risen to
500-1000J/kg. In the relatively cloud free regions of northeastern
Wyoming diurnal heating has caused SBCAPE to range from
500-1500J/kg so far this afternoon.

Shortwave energy is heading northward on the east side of the
upper trough, as indicated by the showers developing off the
mountains near Casper, WY and moving northward. We may see a few
strong to severe thunderstorms, with large hail and gusty winds,
over parts of northeastern Wyoming later this afternoon into the
evening as the instability aloft reaches the area.

While surface based storms are unlikely over western South
Dakota, expect to see expanding coverage of elevated storms this
evening as the low level jet increases to 40-50kts over western
South Dakota. Again there is a possibility for elevated strong to
severe storms. Large hail and locally heavy rain will be the main
threats over western South Dakota, although locally strong gusty
winds will be possible with the strongest storms.

The upper trough will cross the forecast area on Tuesday. With a
band of drier air moving in from the southwest, the best chances
for precipitation on Tuesday will be along the edges, over
northwestern and south central, SD.

Fast southwesterly flow aloft will stick around for the remainder
of the week, with models showing mild disturbances riding the
flow almost daily. This will allow for active weather to continue
into next weekend, though some days precipitation may be very
isolated. Low level flow becomes predominantly out of the south-
southeast mid-week and later, and we can expect a warming trend
towards the weekend.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening)
Issued At 505 PM MDT Mon Jun 17 2024

MVFR/areas IFR stratus will continue. Areas of fog will also
develop this evening, especially toward the eastern foothills of
the Black Hills. This evening, as a cold front moves through,
thunderstorms with local IFR conditions will develop with erratic
gusty winds and hail possible through 06z Tuesday. Behind the cold
front, areas of MVFR stratus will develop overnight.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION/KEY MESSAGES...10
AVIATION...13
Hazardous weather outlook, Jun 17, 3:08 AM MST, 15 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
408 AM MDT Mon Jun 17 2024

SDZ001-002-012>014-024>032-041>044-046-047-049-072>078-WYZ054>060-
181300-
Harding-Northern Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foothills-Rapid City-
Southern Foothills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Western Fall River-
Northern Oglala Lakota-Northern Jackson-Bennett-Mellette-Todd-
Tripp-Sturgis/Piedmont Foothills-Southern Meade Co Plains-
Hermosa Foothills-Eastern Fall River-Southern Oglala Lakota-
Southern Jackson-Southern Perkins-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-
Weston County Plains-Newcastle-Northeastern Crook-
408 AM MDT Mon Jun 17 2024 /508 AM CDT Mon Jun 17 2024/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. Primary
hazards include large hail and damaging winds, but an isolated
tornado is possible over south-central South Dakota. The most
likely time for severe thunderstorms will be 400 PM to 900 PM over
northeastern Wyoming and 600 PM to midnight over western South
Dakota.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible through Saturday. Although isolated
severe thunderstorms cannot be ruled out, right now, organized
severe thunderstorms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jun 17, 5:12 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Rapid City SD
612 PM MDT Mon Jun 17 2024

WYZ054-055-180045-
Northern Campbell WY-Southern Campbell WY-
612 PM MDT Mon Jun 17 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CAMPBELL COUNTY
THROUGH 645 PM MDT...

At 612 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Gillette, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Gillette and Camplex Event Facility around 615 PM MDT.
  Wyodak Mine around 620 PM MDT.

This includes Interstate 90 in Wyoming between Mile Markers 114 and
143.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Wyoming.

&&

LAT...LON 4410 10556 4424 10572 4454 10534 4433 10508
TIME...MOT...LOC 0012Z 229DEG 39KT 4423 10556

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Calderon
Special weather statement, Jun 17, 5:51 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Rapid City SD
651 PM MDT Mon Jun 17 2024

WYZ056-057-180115-
Wyoming Black Hills WY-Western Crook WY-
651 PM MDT Mon Jun 17 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CROOK COUNTY
THROUGH 715 PM MDT...

At 651 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Oshoto, or 28 miles northeast of Gillette, moving
northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hulett, Oshoto, Carlile, Devils Tower National Monument, and Devils
Tower Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Wyoming.

&&

LAT...LON 4439 10508 4456 10509 4481 10476 4460 10450
      4432 10504 4437 10510
TIME...MOT...LOC 0051Z 228DEG 36KT 4449 10498

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Calderon

The radar

The Rapid City radar (KUDX), 154 km away, was scanning. The volume nearest the first event began at 01:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crook

When
June 17, 6:20 PM MST
Where
Crook County, 1 mi NNE of Hulett
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.693, -104.592

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1190592.